Alert archive / Virginia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 274, NWS Blacksburg, VA

July 18, 20124 counties in Virginia; Mercer County, West Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 18, 2012, 3:23 PM EDT for 4 counties in Virginia; Mercer County, West Virginia. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2012, 3:23 PM EDT (19:23 UTC)
Expired
Jul 18, 2012, 3:51 PM EDT
In force
28 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Bland County, VA, Giles County, VA, Pulaski County, VA, Wythe County, VA, Mercer County, WV

The radar

The Roanoke radar (KFCX), 65 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.4 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2012-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 804 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2012-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
804 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1062 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

824 
WUUS51 KRNK 181923
SVRRNK
VAC021-071-155-197-WVC055-182030-
/O.NEW.KRNK.SV.W.0274.120718T1923Z-120718T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
323 PM EDT WED JUL 18 2012

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN PULASKI COUNTY IN SOUTHWEST VIRGINIA
  CENTRAL WYTHE COUNTY IN SOUTHWEST VIRGINIA
  SOUTHWESTERN GILES COUNTY IN SOUTHWEST VIRGINIA
  EASTERN BLAND COUNTY IN SOUTHWEST VIRGINIA
  SOUTHEASTERN MERCER COUNTY IN SOUTHEAST WEST VIRGINIA

* UNTIL 430 PM EDT.

* AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR WYTHEVILLE...AND MOVING
  EAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WYTHEVILLE...
  COLEMAN STORE...
  MAX MEADOWS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3741 8102 3732 8069 3690 8095 3680 8106
      3699 8123
TIME...MOT...LOC 1924Z 288DEG 7KT 3696 8105

$$
3 follow-up statements
555 
WWUS51 KRNK 181933
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
333 PM EDT WED JUL 18 2012

VAC021-071-155-197-WVC055-182030-
/O.CON.KRNK.SV.W.0274.000000T0000Z-120718T2030Z/
PULASKI VA-WYTHE VA-GILES VA-BLAND VA-MERCER WV-
333 PM EDT WED JUL 18 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR WESTERN PULASKI...CENTRAL WYTHE...SOUTHWESTERN GILES...EASTERN
BLAND AND SOUTHEASTERN MERCER COUNTIES...

AT 329 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR WYTHEVILLE...MOVING
EAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  WYTHEVILLE...
  COLEMAN STORE...
  MAX MEADOWS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY. ONCE AGAIN THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3741 8102 3732 8069 3690 8095 3680 8106
      3699 8123
TIME...MOT...LOC 1933Z 288DEG 7KT 3695 8103

$$
102 
WWUS51 KRNK 181948
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
348 PM EDT WED JUL 18 2012

VAC021-071-155-WVC055-181958-
/O.CAN.KRNK.SV.W.0274.000000T0000Z-120718T2030Z/
PULASKI VA-GILES VA-BLAND VA-MERCER WV-
348 PM EDT WED JUL 18 2012

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN PULASKI...SOUTHWESTERN
GILES...EASTERN BLAND AND SOUTHEASTERN MERCER COUNTIES IS
CANCELLED...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3702 8116 3705 8092 3690 8095 3680 8106
      3699 8123
TIME...MOT...LOC 1948Z 326DEG 15KT 3686 8097

$$

VAC197-182030-
/O.CON.KRNK.SV.W.0274.000000T0000Z-120718T2030Z/
WYTHE VA-
348 PM EDT WED JUL 18 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR CENTRAL WYTHE COUNTY...

AT 343 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR COLEMAN STORE...OR 7
MILES SOUTHWEST OF MAX MEADOWS...MOVING SOUTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  COLEMAN STORE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY. ONCE AGAIN THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3702 8116 3705 8092 3690 8095 3680 8106
      3699 8123
TIME...MOT...LOC 1948Z 326DEG 15KT 3686 8097

$$
752 
WWUS51 KRNK 181951
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
351 PM EDT WED JUL 18 2012

VAC197-182001-
/O.CAN.KRNK.SV.W.0274.000000T0000Z-120718T2030Z/
WYTHE VA-
351 PM EDT WED JUL 18 2012

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WYTHE COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND
EXITED THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4.

LAT...LON 3702 8116 3705 8092 3690 8095 3680 8106
      3699 8123
TIME...MOT...LOC 1951Z 326DEG 15KT 3685 8096

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:51 PM EDT, 32 minutes earlier.

Area forecast discussion, Jul 18, 2:51 PM EDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
251 PM EDT WED JUL 18 2012

.SYNOPSIS...
HIGH PRESSURE COVERED THE SOUTHEAST UNITED STATES. A COLD FRONT
WILL PUSH SOUTH ACROSS THE REGION THURSDAY INTO FRIDAY. THIS
WEEKEND THE FRONT REMAINS TO OUR SOUTH.

&&

.NEAR TERM /THROUGH THURSDAY/...
AS OF 105 PM EDT WEDNESDAY...

HEAVY RAIN PRODUCING SLOW MOVING STORMS WILL CONTINUE THRU EARLY
EVENING ACROSS THE AREA BUT ESPECIALLY ALONG AND WEST OF THE BLUE
RIDGE. COVERAGE WILL BE GREATEST IN SE WV TO NW NC MTNS.

AS FOR THE HEAT THIS AFTERNOON WILL SEE HEAT ADVY FOR AN HOUR OR TWO
OVER BUCKINGHAM BUT BLOWOFF FROM STORMS TO THE WEST MAY EVENTUALLY
REACH THEM AFTER 5 PM TO COOL THEM OFF SOME. WILL LEAVE ADVY AS IS
FOR NOW.

TONIGHT...WITH LOSS OF HEATING EXPECT THUNDERSTORMS TO WEAKEN AND
COVERAGE TO LESSEN. ATTM...MODELS SHOWING THIS BUT THINK HIGH
HUMIDITY AIRMASS WILL KEEP THE THREAT OF SHOWERS AROUND ACROSS THE
WRN AND NERN FRINGES AFTER MIDNIGHT CLOSER TO AREAS OF UPPER SUPPORT.

MUGGY OVERNIGHT WITH LOWS IN THE MID TO UPPER 60S WEST TO LOWER TO
MID 70S EAST.

THU...FRONTAL BOUNDARY MAKES IT TO ABOUT THE NRN WV TO NRN VA AREA.
SUPPORT IN THE UPPER LEVELS WITH FRONTAL CONVERGENCE FAVORS MOST
AREAS SEEING LIKELY POPS AFTER MIDDAY. MADE SOME DOWNWARD ADJUSTMENT
ON HIGHS AS THINK THE COVERAGE OF STORMS WILL BE SUCH TO KEEP TEMPS
DOWN PER RAIN AND/OR CLOUD COVER...WHICH IS CLOSE TO MET MOS.

STILL LOOKING AT AMPLE MOISTURE FOR HIGH RAINFALL RATES...SO ADDED
HEAVY RAIN TO THE GRIDS TOMORROW...BUT WILL WAIT ON ANY FLASH FLOOD
WATCHES. THERE COULD BE SOME SVR STORMS TOMORROW WITH DOWNBURSTS THE
MAIN THREAT...IF WE GET ENOUGH HEATING.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
AS OF 224 PM EDT WEDNESDAY...

A SURFACE COLD FRONT WILL RETREAT NORTH AS A SHORT WAVE TROUGH
PIVOTS EAST FROM THE OHIO AND TENN VALLEYS. THIS WILL KEEP THE AREA
IN A WARM AND HUMID AIR MASS THURSDAY INTO SATURDAY. WITH THE
FRONTAL BOUNDARY STALLED NEAR THE AREA...CONVECTION IS POSSIBLE EACH
AFTERNOON AND EVENING. A LEE TROUGH DEVELOPS A SURFACE REFECTION
THEN TRACKS EAST...PULLING A WEAK COOL FRONT ACROSS THE REGION
FRIDAY NIGHT INTO SATURDAY. ONCE THIS FRONT MOVES SOUTH INTO NORTH
CAROLINA...AFTERNOON TEMPERATURES WILL RUN BELOW NORMAL BY 5F TO 10F.
WE WILL ALSO GET RELIEF FROM THE HIGH DEW POINTS ONCE THE FRONT IS
SOUTH OF THE AREA.

STORMS WITH THE FRONT WILL HAVE A LOT OF INSTABILITY AND MOISTURE TO
WORK WITH. THEREFORE...STRONG TO SEVERE WEATHER IS POSSIBLE FRIDAY
AFTERNOON AND EVENING. LINGER LOW LEVEL MOISTURE AND AFTERNOON
HEATING UNDER A COLD POOL...MAY GENERATE A FEW STRONG STORMS SATURDAY
AFTERNOON.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
AS OF 235 PM EDT WEDNESDAY...

THE MODELS SHOW SURFACE HIGH PRESSURE PERSISTING THROUGH THE
WEEKEND OVER THE NORTHEAST...WHICH DRIVES A FRONT SOUTH TO NORTH
CAROLINA AND THE COASTAL WATERS. THE FRONT WEAKENS AS THE HIGH
MOVES OFFSHORE MONDAY AND TUESDAY. ONCE THIS RIDGE IS OFF
SHORE...A LEE TROUGH WILL SETUP OVER THE PIEDMONT AGAIN WITH
ANOTHER FRONTAL PASSAGE TUESDAY. IN THE WAKE OF THIS
FRONT...ANOTHER AREA OF HIGH PRESSURE WILL BUILD OVER THE REGION.

THE WEATHER PATTERN DOES NOT FAVOR MUCH COVERAGE OF SHOWERS AND
THUNDERSTORMS THROUGH THE PERIOD. HEAT AND HUMIDITY RETURN BEFORE
THE SECOND FRONT PASSAGE...WHICH WILL GIVE THE HIGHEST POPS DURING
THIS TIME FRAME. UNTIL FRONTAL TIMING IS MORE CONSISTENT...WILL KEEP
POPS AT A CHANCE.

TEMPERATURES WILL MODERATE ABOVE NORMAL STARTING MONDAY AND LAST
UNTIL THE FRONT IS SOUTH OF THE AREA...WHICH COULD BE THURSDAY OR
FRIDAY.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
AS OF 120 PM EDT WEDNESDAY...

WILL SEE TS IN VICINITY OVER THE MTNS INTO ROANOKE THIS AFTERNOON
WITH LESS COVERAGE AT LYH/DAN. WILL HAVE TEMPO FOR TS AT BLF/LWB
EARLY AND AMEND AS NECESSARY IF STORMS APPROACH TERMINALS. OUTSIDE
OF STORMS SHOULD SEE VFR CONDITIONS. IN THE STORMS...HEAVY RAIN
AND MVFR OR LOWER EXPECTED WITH GUSTY WINDS AS WELL. THOSE FLYING
ACROSS THE MTNS AND PIEDMONT WILL ENCOUNTER TOWERING CU AND CBS
ESPECIALLY ALONG/WEST OF THE BLUE RIDGE MTNS.

ACTIVITY WILL WANE THIS EVENING WITH LOSS OF HEATING BUT WE MAY
SEE SHOWERS LINGER OVERNIGHT IN A FEW SPOTS. ATTM...LEANING TO VFR
CONDITIONS TRANSITIONING TO MVFR OR LOWER AT THE MTN TERMINALS AND
MVFR OUT EAST FOR FOG. ANY RAIN NEAR/AT TERMINALS AND CLEARING
SKIES OVERNIGHT SHOULD ALLOW FOR FOG DEVELOPMENT.

FOG WILL SLOWLY LIFT AROUND 12-14Z THU WITH STORMS HOLD OFF UNTIL
AFTER 18Z...ALTHOUGH A FEW MAY FORM AGAIN BY 18Z IN THE MTNS.

THURSDAY AFTERNOON...A COLD FRONT APPROACHES THE REGION AND WORKS IN FROM
THE NORTH THURSDAY NIGHT INTO FRIDAY. THIS WILL RESULT IN MORE
WIDESPREAD SHOWERS AND THUNDERSTORMS THURSDAY AFTERNOON/EVENING...
WITH ADDITIONAL STORMS OVER THE SOUTHERN PART OF THE FORECAST AREA
FRIDAY WITH THE FRONT STILL NEARBY.

FRIDAY NIGHT INTO SUNDAY...SOME LINGERING SHOWERS/STORMS WILL
STILL BE POSSIBLE...WITH LATE NIGHT/EARLY MORNING MOUNTAIN AND
RIVER VALLEY FOG.

&&

.CLIMATE...
RECORD HIGH TEMPS FOR TODAY...

ROANOKE 102 IN 1977
LYNCHBURG 99 IN 1942
DANVILLE 101 IN 1980
BLACKSBURG 94 IN 1988
BLUEFIELD 90 IN 2006

&&

.EQUIPMENT...
NOAA ALL HAZARDS RADIO FOR THE HINTON TRANSMITTER REMAINS OFF THE
AIR. COMMERCIAL POWER HAS BEEN RESTORED...BUT TELCO SIGNAL IS NOT
REACHING THE SITE.  IT IS POSSIBLE THIS MAY BE FIXED TODAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR VAZ047.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...RCS
NEAR TERM...WP
SHORT TERM...RCS
LONG TERM...RCS/WP
AVIATION...WP
CLIMATE...
EQUIPMENT...
Hazardous weather outlook, Jul 18, 2:58 PM EDT, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
258 PM EDT WED JUL 18 2012

VAZ047-191900-
BUCKINGHAM-
258 PM EDT WED JUL 18 2012

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
INTO THIS EVENING WITH THE MAIN THREAT BEING DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

BANDS OF SHOWERS AND THUNDERSTORMS AHEAD OF AN APPROACHING COLD
FRONT COULD BE ON THE STRONG SIDE THURSDAY AND AGAIN FRIDAY WITH
GUSTY WINDS AND HEAVY RAINFALL POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ022>024-034-035-045-046-191900-
ROANOKE-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-CAMPBELL-APPOMATTOX-
258 PM EDT WED JUL 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO
THIS EVENING. THE MAIN THREAT WILL BE DAMAGING WINDS AND HEAVY RAIN.

HEAT INDICES WILL ALSO SURGE TO AROUND 100 TO 104 DEGREES IN A FEW
LOCATIONS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

BANDS OF SHOWERS AND THUNDERSTORMS AHEAD OF AN APPROACHING COLD
FRONT COULD BE ON THE STRONG SIDE THURSDAY AND AGAIN FRIDAY WITH
GUSTY WINDS AND HEAVY RAINFALL POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>004-018>020-VAZ007-009>020-032-033-WVZ042>045-191900-
ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-
BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-PATRICK-FRANKLIN-MERCER-SUMMERS-MONROE-GREENBRIER-
258 PM EDT WED JUL 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL BE STRONG TO POSSIBLY SEVERE THIS AFTERNOON
INTO THIS EVENING. THE MAIN THREAT WILL BE DAMAGING WINDS AND
TORRENTIAL DOWNPOURS WHICH COULD LEAD TO FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

BANDS OF SHOWERS AND THUNDERSTORMS AHEAD OF AN APPROACHING COLD
FRONT COULD BE ON THE STRONG SIDE THURSDAY AND AGAIN FRIDAY WITH
GUSTY WINDS AND HEAVY RAINFALL POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ005-006-VAZ043-044-058-059-191900-
ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-HALIFAX-CHARLOTTE-
258 PM EDT WED JUL 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HEAT INDICES SHOULD TOP OUT IN THE 100 TO 104 DEGREE RANGE THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

BANDS OF SHOWERS AND THUNDERSTORMS AHEAD OF AN APPROACHING COLD
FRONT COULD BE ON THE STRONG SIDE THURSDAY AND AGAIN FRIDAY WITH
GUSTY WINDS AND HEAVY RAINFALL POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 18, 1:13 PM EDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
113 PM EDT WED JUL 18 2012

VAZ007-181815-
TAZEWELL VA-
113 PM EDT WED JUL 18 2012

...A STRONG THUNDERSTORM WILL AFFECT TAZEWELL COUNTY...

AT 108 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTH OF
RICHLANDS...MOVING SOUTHEAST AT 5 MPH.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...POSSIBLY AS MUCH AS TWO
INCHES IN SOME AREAS...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR RICHLANDS AROUND 145 PM...BANDY AROUND 205
PM...CEDAR BLUFF AROUND 210 PM AND CLAYPOOL HILL AROUND 215 PM.

LAT...LON 3718 8187 3721 8177 3725 8174 3721 8168
      3721 8156 3724 8151 3722 8147 3708 8165
      3701 8181 3705 8183 3710 8189 3714 8191

16
Special weather statement, Jul 18, 1:57 PM EDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
157 PM EDT WED JUL 18 2012

VAZ019-020-WVZ045-181845-
ALLEGHANY VA-BATH VA-GREENBRIER WV-
157 PM EDT WED JUL 18 2012

...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY...BATH AND GREENBRIER
COUNTIES...

AT 151 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER NEOLA...MOVING
EAST AT 5 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM.
DO NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR NATURAL WELL AROUND 300 PM.

LAT...LON 3802 7987 3784 8003 3790 8026 3805 8013
      3806 8011

16
Special weather statement, Jul 18, 2:13 PM EDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
213 PM EDT WED JUL 18 2012

NCZ001>003-018-019-VAZ016-181915-
ALLEGHANY NC-ASHE NC-CARROLL VA-SURRY NC-WATAUGA NC-WILKES NC-
213 PM EDT WED JUL 18 2012

...SLOW MOVING THUNDERSTORMS WILL BRING HEAVY RAINS TO AREAS ALONG
AND EITHER SIDE OF THE BLUE RIDGE ...

AT 204 PM EDT...THUNDERSTORMS WITH HEAVY RAIN EXTENDED ALONG THE
BLUE RIDGE FROM NEAR FANCY GAP VIRGINIA SOUTHWEST TO BLOWING ROCK
AND BOONE. THESE STORMS WERE SLOW MOVING...DRIFTING EAST AT 5 MPH.

ONE HOUR  RAINFALL RATES UP TO 2 OR 3 INCHES WILL CREATE PONDING OF
WATER ON ROADS AND FLOOD ROADSIDE DITCHES AND SOME CULVERTS. SMALL
STREAMS WILL ALSO RESPOND BY RISING QUICKLY.

IN ADDITION...GUSTY WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING
WILL OCCUR.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE....LOWGAP...STONE
MOUNTAIN...LAUREL SPRINGS...IDLEWILD AND DEEP GAP.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3632 8159 3656 8097 3656 8084 3660 8087
      3664 8077 3660 8063 3635 8098 3609 8149
      3611 8155 3611 8176

WP
Special weather statement, Jul 18, 2:35 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
235 PM EDT WED JUL 18 2012

VAZ032-181900-
PATRICK VA-
235 PM EDT WED JUL 18 2012

...A STRONG THUNDERSTORM WILL AFFECT PATRICK COUNTY...

AT 234 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER STUART...
MOVING WEST AT 5 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR STUART AROUND 300 PM.

LAT...LON 3660 8040 3671 8034 3668 8017 3656 8022
Special weather statement, Jul 18, 2:56 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
256 PM EDT WED JUL 18 2012

VAZ047-181930-
BUCKINGHAM VA-
256 PM EDT WED JUL 18 2012

...A STRONG THUNDERSTORM WILL AFFECT BUCKINGHAM COUNTY...

AT 252 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST
OF DILLWYN...MOVING EAST AT 10 MPH.

WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR ANDERSONVILLE AROUND 305 PM AND DILLWYN
AROUND 330 PM.

LAT...LON 3734 7846 3750 7871 3760 7861 3753 7835
Special weather statement, Jul 18, 3:05 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
305 PM EDT WED JUL 18 2012

VAZ010>012-WVZ042-181945-
BLAND VA-GILES VA-MERCER WV-WYTHE VA-
305 PM EDT WED JUL 18 2012

...A STRONG THUNDERSTORM WILL AFFECT BLAND...GILES...MERCER AND WYTHE
COUNTIES...

AT 302 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES EAST OF
ROCKY GAP...MOVING NORTHEAST AT 10 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR CHAPEL AROUND 325 PM...WHITE GATE AROUND 335
PM AND WILLOWTON AROUND 345 PM.

LAT...LON 3744 8118 3739 8077 3738 8078 3737 8076
      3714 8085 3711 8093 3704 8090 3690 8096
      3695 8130

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 12:27 PM EDTSpecial Weather StatementRNKGrayson33 min
Jul 18, 12:35 PM EDTSpecial Weather StatementRNKGrayson40 min
Jul 18, 1:13 PM EDTSpecial Weather StatementRNKTazewell62 min
Jul 18, 1:57 PM EDTSpecial Weather StatementRNKAlleghany48 min
Jul 18, 2:23 PM EDTSevere Thunderstorm WarningRNKAlleghany, Bath, City of Covington62 min
Jul 18, 2:30 PM EDTSevere Thunderstorm WarningRNKAlleghany, Amherst, Bath, Botetourt, Rockbridge, City of Buena Vista and 1 more75 min
Jul 18, 2:35 PM EDTSpecial Weather StatementRNKPatrick25 min
Jul 18, 2:56 PM EDTSpecial Weather StatementRNKBuckingham34 min
Jul 18, 3:05 PM EDTSpecial Weather StatementRNKBland40 min
Jul 18, 3:18 PM EDTSevere Thunderstorm WarningRNKAlleghany, Botetourt, Craig57 min
Jul 18, 3:39 PM EDTSevere Thunderstorm WarningRNKPatrick17 min
Jul 18, 4:00 PM EDTSpecial Weather StatementRNKFloyd30 min
Jul 18, 4:08 PM EDTSpecial Weather StatementRNKFranklin37 min
Jul 18, 4:18 PM EDTSevere Thunderstorm WarningRNKFloyd, Franklin, Patrick44 min
Jul 18, 4:19 PM EDTSpecial Weather StatementRNKBotetourt26 min
Jul 18, 4:25 PM EDTSevere Thunderstorm WarningRNKBotetourt, Craig, Roanoke, City of Roanoke, City of Salem54 min
Jul 18, 4:38 PM EDTSevere Thunderstorm WarningRNKBuckingham67 min
Jul 18, 4:43 PM EDTSevere Thunderstorm WarningRNKRoanoke, City of Roanoke, City of Salem49 min
Jul 18, 5:33 PM EDTFlash Flood WarningRNKBuckingham3 hr
Jul 18, 5:43 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Buckingham62 min
Jul 18, 3:41 PM EDTSpecial Weather StatementRNKGreenbrier34 min
Jul 18, 5:46 PM EDTSpecial Weather StatementRNKGreenbrier29 min
Jul 18, 6:55 PM EDTSpecial Weather StatementRNKGreenbrier35 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2012Severe Thunderstorm Warnings in West Virginia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.